Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 104, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 18, 2017, 2:41 PM EDT for Mercer County, Venango County, Pennsylvania. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2017, 2:41 PM EDT (18:41 UTC)
- Expired
- Jun 18, 2017, 3:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 93 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:37 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:59 PM EDT, 42 minutes earlier.
Area forecast discussion, Jun 18, 1:59 PM EDT, 42 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 159 PM EDT Sun Jun 18 2017 .SYNOPSIS... Widespread thunderstorms are expected this afternoon and evening with the approach of a cold front. Less humid and cooler weather is forecast early next week. && .NEAR TERM /THROUGH TONIGHT/... According to the latest mesoanalysis...MLCAPE approaching 1500j/kg and effective shear of 30kts lies along an axis from about ZZV to PIT northward to KFKL. This is where thunderstorms have developed, which is in line with this mornings run of the HRRR and also supports the severe thunderstorm watch that has been issued for OH/PA/NY this afternoon. Expect storms to continue to move northeastward through the afternoon and evening with support from an upper level shortwave. Strong/Severe wind will remain the greatest threat through the evening, but heavy rain will also be a concern, especially as we go into the evening hours. Severe threat should diminish with weakening instability overnight but several waves riding along the slow- moving boundary will keep rain chances in through Monday morning for most of the area. In addition and probably more important than the severe threat, will be localized flooding concerns as PWATs increase this evening and overnight. This would allow any convection to be very efficient in producing heavy rainfall and, with the slow movement of the boundary, several bouts of convection may train over the same area. Further increasing the risk, is the already saturated ground, and many area streams and creeks that are still running high. Will need to monitor threat for a short- fused flash flood watch, over areas that have seen several rounds of rain in the last week. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... Front will finally be south of the ridges around noon Monday, but a shortwaves digging through the upper trough may support scattered showers/storms each afternoon through midweek. Surface ridging may keep the best chances to north of PIT by Wednesday. Upper trough will keep temperatures a degree or two below seasonal averages Monday, but moderation back to normal is expected by midweek. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... Although the deep moisture is vacated, a mean upper trough will be maintained in the Great Lakes region. This trough will create a progressive flow across the Ohio Valley, leading to daily chances for showers and storms through much of the week. By Thursday, temperature will rebound to slightly above-normal value as low-level moisture increases. The highest chance for showers and storms will come toward the end of the long term with the passage of a frontal boundary. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... High confidence forecast until a front approaches later this afternoon where timing of showers and storms could vary by a few hours either way. Showers and storms have developed and will move through the region this afternoon and evening. There will be brief periods of MVFR, however opted for VCTS and prevailing SHRA at all terminals. Overnight confidence decreases as a series of showers cross bringing MVFR vis and IFR cigs to most terminals. Given upstream conditions this morning, elected to carry IFR at higher frequency terminals and low end MVFR elsewhere. Rain should stop between 9-14Z Monday with a slow improvement to VFR at the vary end of the terminals. Gusty southwest winds will continue until this evening then speeds will subside below 10kts. In the meantime, gusts from the 210-230 direction upwards of 30 kts are possible except higher in thunderstorms. .Outlook... Brief restrictions are possible through mid week as upper level disturbances pass. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 18, 4:13 AM EDT, 10 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 413 AM EDT Sun Jun 18 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-190815- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 413 AM EDT Sun Jun 18 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Slight risk for severe thunderstorms this afternoon and evening. The main severe threat is damaging winds and large hail. Thunderstorms will be capable of producing heavy rain, which could lead to flooding. This threat means there is a slight risk for excessive rainfall this afternoon and evening as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:51 PM EDT | Special Weather Statement | PBZ | Beaver | 24 min |
| Jun 18, 3:10 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 35 min |
| Jun 18, 3:14 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Forest, Mercer, Venango | 46 min |
| Jun 18, 3:27 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 33 min |
| Jun 18, 3:57 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Forest, Jefferson, Venango | 48 min |
| Jun 18, 4:14 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 46 min |
| Jun 18, 4:50 PM EDT | Special Weather Statement | PBZ | Allegheny | 25 min |
| Jun 18, 5:29 PM EDT | Special Weather Statement | PBZ | Armstrong | 31 min |
| Jun 18, 6:55 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 35 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.